May 2017, 22(3): 791-807. doi: 10.3934/dcdsb.2017039

Effect of harvesting quota and protection zone in a reaction-diffusion model arising from fishery management

1. 

Institute for Mathematical Sciences, Renmin University of China, Beijing, 100872, China

2. 

Y.Y.Tseng Functional Analysis Research Center and School of Mathematical Sciences, Harbin Normal University, Harbin, Heilongjiang, 150025, China

3. 

Department of Mathematics, College of William and Mary, Williamsburg, VA 23187-8795, USA

4. 

Department of Mathematics, Henan Normal University, Xinxiang, Henan, 453007, China

* Corresponding author: Junping Shi

Dedicated to Professor Steve Cantrell on the occasion of his 60th birthday

Received  October 2015 Revised  December 2015 Published  January 2017

Fund Project: R.-H. Cui is partially supported by the National Natural Science Foundation of China (No. 11401144,11471091 and 11571364), Project Funded by China Postdoctoral Science Foundation (2015M581235), Natural Science Foundation of Heilongjiang Province (JJ2016ZR0019); L.-F. Mei is partially supported by the National Natural Science Foundation of China (No. 11371117); H.-M. Li and J.-P. Shi are partially supported by US-NSF grants DMS-1313243 and DMS-1331021

A reaction-diffusion logistic population model with spatially nonhomogeneous harvesting is considered. It is shown that when the intrinsic growth rate is larger than the principal eigenvalue of the protection zone, then the population is always sustainable; while in the opposite case, there exists a maximum allowable catch to avoid the population extinction. The existence of steady state solutions is also studied for both cases. The existence of an optimal harvesting pattern is also shown, and theoretical results are complemented by some numerical simulations for one-dimensional domains.

Citation: Renhao Cui, Haomiao Li, Linfeng Mei, Junping Shi. Effect of harvesting quota and protection zone in a reaction-diffusion model arising from fishery management. Discrete & Continuous Dynamical Systems - B, 2017, 22 (3) : 791-807. doi: 10.3934/dcdsb.2017039
References:
[1]

A. Avasthi, California tries to connect its scattered marine reserves, Science, 308 (2005), 487-488. doi: 10.1126/science.308.5721.487.

[2]

B. A. Block and H. Dewar, Migratory movements, depth preferences, and thermal biology of {A}tlantic bluefin tuna, Science, 293 (2001), 1310-1314. doi: 10.1126/science.1061197.

[3]

K. BrownW. N. AdgerE. TompkinsP. BaconD. Shim and K. Young, Trade-off analysis for marine protected area management, Ecological Economics, 37 (2001), 417-434. doi: 10.1016/S0921-8009(00)00293-7.

[4]

R. S. Cantrell and C. Cosner, Diffusive logistic equations with indefinite weights: Population models in disrupted environments, Proc. Roy. Soc. Edinburgh Sect. A, 112 (1989), 293-318. doi: 10.1017/S030821050001876X.

[5]

R. S. Cantrell and C. Cosner, Spatial Ecology Via Reaction-Diffusion Equations Wiley Series in Mathematical and Computational Biology. John Wiley & Sons Ltd. , Chichester, 2003.

[6]

M. G. Crandall and P. H. Rabinowitz, Bifurcation from simple eigenvalues, J. Functional Analysis, 8 (1971), 321-340. doi: 10.1016/0022-1236(71)90015-2.

[7]

R.-H. CuiJ.-P. Shi and B.-Y. Wu, Strong Allee effect in a diffusive predator-prey system with a protection zone, J. Differential Equations, 256 (2014), 108-129. doi: 10.1016/j.jde.2013.08.015.

[8]

E. N. Dancer and Y.-H. Du, Effects of certain degeneracies in the predator-prey model, SIAM J. Math. Anal., 34 (2002), 292-314. doi: 10.1137/S0036141001387598.

[9]

Y. -H. Du, Order Structure and Topological Methods in Nonlinear Partial Differential Equations. Vol. 1 volume 2 of {Series in Partial Differential Equations and Applications}, World Scientific Publishing Co. Pte. Ltd. , Hackensack, NJ, 2006.

[10]

Y. -H. Du, Change of environment in model ecosystems: Effect of a protection zone in diffusive population models, In Recent progress on reaction-diffusion systems and viscosity solutions, World Sci. Publ. , Hackensack, NJ, (2009), 49–73.

[11]

Y.-H. Du and X. Liang, A diffusive competition model with a protection zone, J. Differential Equations, 244 (2008), 61-86. doi: 10.1016/j.jde.2007.10.005.

[12]

Y.-H. DuR. Peng and M.-X. Wang, Effect of a protection zone in the diffusive {L}eslie predator-prey model, J. Differential Equations, 246 (2009), 3932-3956. doi: 10.1016/j.jde.2008.11.007.

[13]

Y.-H. Du and J.-P. Shi, A diffusive predator-prey model with a protection zone, J. Differential Equations, 229 (2006), 63-91. doi: 10.1016/j.jde.2006.01.013.

[14]

Y. -H. Du and J. -P. Shi, Some recent results on diffusive predator-prey models in spatially heterogeneous environment, In Nonlinear Dynamics and Evolution Equations, of Fields Inst. Commun. . Amer. Math. Soc. , Providence, RI, 48 (2006), 95–135.

[15]

Y.-H. Du and J.-P. Shi, Allee effect and bistability in a spatially heterogeneous predator-prey model, Trans. Amer. Math. Soc., 359 (2007), 4557-4593. doi: 10.1090/S0002-9947-07-04262-6.

[16]

S. D. GainesC. WhiteM. H. Carr and S. R. Palumbi, Designing marine reserve networks for both conservation and fisheries management, Proc. Nati. Acad. Scie., 107 (2010), 18286-18293. doi: 10.1073/pnas.0906473107.

[17]

S. Gubbay, Marine protected areas --past, present and future, Springer, 1995. Ecological Economics, 37 (2001), 417-434. doi: 10.1007/978-94-011-0527-9_1.

[18]

J. B. C. Jackson and M. X. Kirby, Historical overfishing and the recent collapse of coastal ecosystems, Science, 293 (2001), 629-637. doi: 10.1126/science.1059199.

[19]

P. J. S. Jones, Marine protected area strategies: issues, divergences and the search for middle ground, Reviews in Fish Biology and Fisheries, 11 (2001), 197-216. doi: 10.1023/A:1020327007975.

[20]

H. M. JoshiG. E. HerreraS. Lenhart and M. G. Neubert, Optimal dynamic harvest of a mobile renewable resource, Nat. Resour. Model, 22 (2009), 322-343. doi: 10.1111/j.1939-7445.2008.00038.x.

[21]

K. Kurata and J.-P. Shi, Optimal spatial harvesting strategy and symmetry-breaking, Appl. Math. Optim., 58 (2008), 89-110. doi: 10.1007/s00245-007-9032-7.

[22]

Y. Lou and E. Yanagida, Minimization of the principal eigenvalue for an elliptic boundary value problem with indefinite weight, and applications to population dynamics, Japan J. Indust. Appl. Math., 23 (2006), 275-292. doi: 10.1007/BF03167595.

[23]

R. M. May, Thresholds and breakpoints in ecosystems with a multiplicity of stable states, Nature, 269 (1977), 471-477. doi: 10.1038/269471a0.

[24]

I. Noy-Meir, Stability of grazing systems: An application of predator-prey graphs, Jour. Ecology, 63 (1975), 459-481. doi: 10.2307/2258730.

[25]

M. G. Neubert, Marine reserves and optimal harvesting, Ecol. Lett., 6 (2003), 843-849. doi: 10.1046/j.1461-0248.2003.00493.x.

[26]

K. Oeda, Effect of cross-diffusion on the stationary problem of a prey-predator model with a protection zone, J. Differential Equations, 250 (2011), 3988-4009. doi: 10.1016/j.jde.2011.01.026.

[27]

S. OrugantiJ.-P. Shi and R. Shivaji, Diffusive logistic equation with constant yield harvesting. Ⅰ. Steady states, Trans. Amer. Math. Soc., 354 (2002), 3601-3619. doi: 10.1090/S0002-9947-02-03005-2.

[28]

D. Pauly and V. Christensen, Towards sustainability in world fisheries, Nature, 148 (2002), 689-695. doi: 10.1038/nature01017.

[29]

P. H. Rabinowitz, Some global results for nonlinear eigenvalue problems, J. Functional Analysis, 7 (1971), 487-513. doi: 10.1016/0022-1236(71)90030-9.

[30]

J.-P. Shi and R. Shivaji, Global bifurcations of concave semipositone problems, J. Differential Equations, 246 (2009), 2788-2812.

[31]

J.-P. Shi and X.-F. Wang, On global bifurcation for quasilinear elliptic systems on bounded domains, J. Differential Equations, 246 (2009), 2788-2812. doi: 10.1016/j.jde.2008.09.009.

show all references

References:
[1]

A. Avasthi, California tries to connect its scattered marine reserves, Science, 308 (2005), 487-488. doi: 10.1126/science.308.5721.487.

[2]

B. A. Block and H. Dewar, Migratory movements, depth preferences, and thermal biology of {A}tlantic bluefin tuna, Science, 293 (2001), 1310-1314. doi: 10.1126/science.1061197.

[3]

K. BrownW. N. AdgerE. TompkinsP. BaconD. Shim and K. Young, Trade-off analysis for marine protected area management, Ecological Economics, 37 (2001), 417-434. doi: 10.1016/S0921-8009(00)00293-7.

[4]

R. S. Cantrell and C. Cosner, Diffusive logistic equations with indefinite weights: Population models in disrupted environments, Proc. Roy. Soc. Edinburgh Sect. A, 112 (1989), 293-318. doi: 10.1017/S030821050001876X.

[5]

R. S. Cantrell and C. Cosner, Spatial Ecology Via Reaction-Diffusion Equations Wiley Series in Mathematical and Computational Biology. John Wiley & Sons Ltd. , Chichester, 2003.

[6]

M. G. Crandall and P. H. Rabinowitz, Bifurcation from simple eigenvalues, J. Functional Analysis, 8 (1971), 321-340. doi: 10.1016/0022-1236(71)90015-2.

[7]

R.-H. CuiJ.-P. Shi and B.-Y. Wu, Strong Allee effect in a diffusive predator-prey system with a protection zone, J. Differential Equations, 256 (2014), 108-129. doi: 10.1016/j.jde.2013.08.015.

[8]

E. N. Dancer and Y.-H. Du, Effects of certain degeneracies in the predator-prey model, SIAM J. Math. Anal., 34 (2002), 292-314. doi: 10.1137/S0036141001387598.

[9]

Y. -H. Du, Order Structure and Topological Methods in Nonlinear Partial Differential Equations. Vol. 1 volume 2 of {Series in Partial Differential Equations and Applications}, World Scientific Publishing Co. Pte. Ltd. , Hackensack, NJ, 2006.

[10]

Y. -H. Du, Change of environment in model ecosystems: Effect of a protection zone in diffusive population models, In Recent progress on reaction-diffusion systems and viscosity solutions, World Sci. Publ. , Hackensack, NJ, (2009), 49–73.

[11]

Y.-H. Du and X. Liang, A diffusive competition model with a protection zone, J. Differential Equations, 244 (2008), 61-86. doi: 10.1016/j.jde.2007.10.005.

[12]

Y.-H. DuR. Peng and M.-X. Wang, Effect of a protection zone in the diffusive {L}eslie predator-prey model, J. Differential Equations, 246 (2009), 3932-3956. doi: 10.1016/j.jde.2008.11.007.

[13]

Y.-H. Du and J.-P. Shi, A diffusive predator-prey model with a protection zone, J. Differential Equations, 229 (2006), 63-91. doi: 10.1016/j.jde.2006.01.013.

[14]

Y. -H. Du and J. -P. Shi, Some recent results on diffusive predator-prey models in spatially heterogeneous environment, In Nonlinear Dynamics and Evolution Equations, of Fields Inst. Commun. . Amer. Math. Soc. , Providence, RI, 48 (2006), 95–135.

[15]

Y.-H. Du and J.-P. Shi, Allee effect and bistability in a spatially heterogeneous predator-prey model, Trans. Amer. Math. Soc., 359 (2007), 4557-4593. doi: 10.1090/S0002-9947-07-04262-6.

[16]

S. D. GainesC. WhiteM. H. Carr and S. R. Palumbi, Designing marine reserve networks for both conservation and fisheries management, Proc. Nati. Acad. Scie., 107 (2010), 18286-18293. doi: 10.1073/pnas.0906473107.

[17]

S. Gubbay, Marine protected areas --past, present and future, Springer, 1995. Ecological Economics, 37 (2001), 417-434. doi: 10.1007/978-94-011-0527-9_1.

[18]

J. B. C. Jackson and M. X. Kirby, Historical overfishing and the recent collapse of coastal ecosystems, Science, 293 (2001), 629-637. doi: 10.1126/science.1059199.

[19]

P. J. S. Jones, Marine protected area strategies: issues, divergences and the search for middle ground, Reviews in Fish Biology and Fisheries, 11 (2001), 197-216. doi: 10.1023/A:1020327007975.

[20]

H. M. JoshiG. E. HerreraS. Lenhart and M. G. Neubert, Optimal dynamic harvest of a mobile renewable resource, Nat. Resour. Model, 22 (2009), 322-343. doi: 10.1111/j.1939-7445.2008.00038.x.

[21]

K. Kurata and J.-P. Shi, Optimal spatial harvesting strategy and symmetry-breaking, Appl. Math. Optim., 58 (2008), 89-110. doi: 10.1007/s00245-007-9032-7.

[22]

Y. Lou and E. Yanagida, Minimization of the principal eigenvalue for an elliptic boundary value problem with indefinite weight, and applications to population dynamics, Japan J. Indust. Appl. Math., 23 (2006), 275-292. doi: 10.1007/BF03167595.

[23]

R. M. May, Thresholds and breakpoints in ecosystems with a multiplicity of stable states, Nature, 269 (1977), 471-477. doi: 10.1038/269471a0.

[24]

I. Noy-Meir, Stability of grazing systems: An application of predator-prey graphs, Jour. Ecology, 63 (1975), 459-481. doi: 10.2307/2258730.

[25]

M. G. Neubert, Marine reserves and optimal harvesting, Ecol. Lett., 6 (2003), 843-849. doi: 10.1046/j.1461-0248.2003.00493.x.

[26]

K. Oeda, Effect of cross-diffusion on the stationary problem of a prey-predator model with a protection zone, J. Differential Equations, 250 (2011), 3988-4009. doi: 10.1016/j.jde.2011.01.026.

[27]

S. OrugantiJ.-P. Shi and R. Shivaji, Diffusive logistic equation with constant yield harvesting. Ⅰ. Steady states, Trans. Amer. Math. Soc., 354 (2002), 3601-3619. doi: 10.1090/S0002-9947-02-03005-2.

[28]

D. Pauly and V. Christensen, Towards sustainability in world fisheries, Nature, 148 (2002), 689-695. doi: 10.1038/nature01017.

[29]

P. H. Rabinowitz, Some global results for nonlinear eigenvalue problems, J. Functional Analysis, 7 (1971), 487-513. doi: 10.1016/0022-1236(71)90030-9.

[30]

J.-P. Shi and R. Shivaji, Global bifurcations of concave semipositone problems, J. Differential Equations, 246 (2009), 2788-2812.

[31]

J.-P. Shi and X.-F. Wang, On global bifurcation for quasilinear elliptic systems on bounded domains, J. Differential Equations, 246 (2009), 2788-2812. doi: 10.1016/j.jde.2008.09.009.

Figure 1.  Simulation of solutions of (33) when $c = C_1^*(h)$ (left) and $c = C_2^*(h)$ (right). Here $\Omega =(0,10)$, $h(x)=0.2\chi_{[2.5,7.5]}$, and initial value $u_0(x)=1+0.1\sin(2\pi x/10)$
Figure 2.  Plot of $C_1^*(h)$ (left) and $C_2^*(h)$ (right) versus parameter $a$ for (33) with protection zone in the interior of $\Omega $. Here the harvesting functions are $h_0(x)$ and $h(x)=h_i^*(x)$ for $1\le i\le 4$, $L=10$ and $b=1$. The values of $C_1^*(h)$ and $C_2^*(h)$ are numerically estimated with each increment of $a$ by $0.025$
Figure 3.  Plot of $C_1^*(h)$ (left) and $C_2^*(h)$ (right) versus parameter $a$ for (33) with harvesting zone in the interior of $\Omega $. Here the harvesting functions are $h_0(x)$ and $h(x)=h_i(x)$ for $1\le i\le 4$, $L=10$ and $b=1$. The values of $C_1^*(h)$ and $C_2^*(h)$ are numerically estimated with each increment of $a$ by $0.025$
[1]

Na Min, Mingxin Wang. Dynamics of a diffusive prey-predator system with strong Allee effect growth rate and a protection zone for the prey. Discrete & Continuous Dynamical Systems - B, 2018, 23 (4) : 1721-1737. doi: 10.3934/dcdsb.2018073

[2]

Qingyan Shi, Junping Shi, Yongli Song. Hopf bifurcation and pattern formation in a delayed diffusive logistic model with spatial heterogeneity. Discrete & Continuous Dynamical Systems - B, 2018, 22 (11) : 1-20. doi: 10.3934/dcdsb.2018182

[3]

Xiao He, Sining Zheng. Protection zone in a modified Lotka-Volterra model. Discrete & Continuous Dynamical Systems - B, 2015, 20 (7) : 2027-2038. doi: 10.3934/dcdsb.2015.20.2027

[4]

Tzung-shin Yeh. S-shaped and broken s-shaped bifurcation curves for a multiparameter diffusive logistic problem with holling type-Ⅲ functional response. Communications on Pure & Applied Analysis, 2017, 16 (2) : 645-670. doi: 10.3934/cpaa.2017032

[5]

Peng Feng. On a diffusive predator-prey model with nonlinear harvesting. Mathematical Biosciences & Engineering, 2014, 11 (4) : 807-821. doi: 10.3934/mbe.2014.11.807

[6]

Shanbing Li, Jianhua Wu. Effect of cross-diffusion in the diffusion prey-predator model with a protection zone. Discrete & Continuous Dynamical Systems - A, 2017, 37 (3) : 1539-1558. doi: 10.3934/dcds.2017063

[7]

Hiroaki Morimoto. Optimal harvesting and planting control in stochastic logistic population models. Discrete & Continuous Dynamical Systems - B, 2012, 17 (7) : 2545-2559. doi: 10.3934/dcdsb.2012.17.2545

[8]

Wenzhen Gan, Peng Zhou. A revisit to the diffusive logistic model with free boundary condition. Discrete & Continuous Dynamical Systems - B, 2016, 21 (3) : 837-847. doi: 10.3934/dcdsb.2016.21.837

[9]

Rui Peng, Xiao-Qiang Zhao. The diffusive logistic model with a free boundary and seasonal succession. Discrete & Continuous Dynamical Systems - A, 2013, 33 (5) : 2007-2031. doi: 10.3934/dcds.2013.33.2007

[10]

Kazuhiro Oeda. Positive steady states for a prey-predator cross-diffusion system with a protection zone and Holling type II functional response. Conference Publications, 2013, 2013 (special) : 597-603. doi: 10.3934/proc.2013.2013.597

[11]

Luis Caffarelli, Serena Dipierro, Enrico Valdinoci. A logistic equation with nonlocal interactions. Kinetic & Related Models, 2017, 10 (1) : 141-170. doi: 10.3934/krm.2017006

[12]

Kie Van Ivanky Saputra, Lennaert van Veen, Gilles Reinout Willem Quispel. The saddle-node-transcritical bifurcation in a population model with constant rate harvesting. Discrete & Continuous Dynamical Systems - B, 2010, 14 (1) : 233-250. doi: 10.3934/dcdsb.2010.14.233

[13]

J. García-Melián, Julio D. Rossi. A logistic equation with refuge and nonlocal diffusion. Communications on Pure & Applied Analysis, 2009, 8 (6) : 2037-2053. doi: 10.3934/cpaa.2009.8.2037

[14]

Jun Zhou. Bifurcation analysis of a diffusive plant-wrack model with tide effect on the wrack. Mathematical Biosciences & Engineering, 2016, 13 (4) : 857-885. doi: 10.3934/mbe.2016021

[15]

Chun-Hsiung Hsia, Tian Ma, Shouhong Wang. Bifurcation and stability of two-dimensional double-diffusive convection. Communications on Pure & Applied Analysis, 2008, 7 (1) : 23-48. doi: 10.3934/cpaa.2008.7.23

[16]

Jicai Huang, Sanhong Liu, Shigui Ruan, Xinan Zhang. Bogdanov-Takens bifurcation of codimension 3 in a predator-prey model with constant-yield predator harvesting. Communications on Pure & Applied Analysis, 2016, 15 (3) : 1041-1055. doi: 10.3934/cpaa.2016.15.1041

[17]

Jicai Huang, Yijun Gong, Shigui Ruan. Bifurcation analysis in a predator-prey model with constant-yield predator harvesting. Discrete & Continuous Dynamical Systems - B, 2013, 18 (8) : 2101-2121. doi: 10.3934/dcdsb.2013.18.2101

[18]

Qiaoling Chen, Fengquan Li, Feng Wang. A diffusive logistic problem with a free boundary in time-periodic environment: Favorable habitat or unfavorable habitat. Discrete & Continuous Dynamical Systems - B, 2016, 21 (1) : 13-35. doi: 10.3934/dcdsb.2016.21.13

[19]

Alan E. Lindsay, Michael J. Ward. An asymptotic analysis of the persistence threshold for the diffusive logistic model in spatial environments with localized patches. Discrete & Continuous Dynamical Systems - B, 2010, 14 (3) : 1139-1179. doi: 10.3934/dcdsb.2010.14.1139

[20]

Dalibor Pražák. Exponential attractor for the delayed logistic equation with a nonlinear diffusion. Conference Publications, 2003, 2003 (Special) : 717-726. doi: 10.3934/proc.2003.2003.717

2017 Impact Factor: 0.972

Metrics

  • PDF downloads (19)
  • HTML views (4)
  • Cited by (0)

Other articles
by authors

[Back to Top]